Arizona, 2005

Flash Flood in Arizona, August 23, 2005

August 23, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 3:05 AM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 3:05 AM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 AM MST TUE AUG 23 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN
COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY
INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR
TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED
OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY
LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...SCATTERED SHOWERS/THUNDERSTORMS ONGOING AT THIS TIME
ACROSS SE PINAL/WRN GRAHAM COUNTIES WITH ISOLATED SHOWERS REDEVELOPING
ACROSS ERN PIMA/WRN COCHISE COUNTIES. IR SATELLITE IMAGERY INDICATED
CONSIDERABLE CLOUDINESS EXCEPT FAR WRN PIMA COUNTY WHERE GENERALLY
CLEAR SKIES WERE NOTED. DEWPOINTS VALID 09Z WERE IN THE MID 50S NE
TO THE 60S ELSEWHERE. THESE VALUES WERE NEARLY UNCHANGED VERSUS 24
HOURS AGO ACROSS ERN SECTIONS...BUT WERE AS MUCH AS 10 DEGS HIGHER
VERSUS THIS TIME LAST NIGHT TUCSON VICINITY WWD. KYUX VWP VALID
0933Z DEPICTED 20-25 KT SLY/SELY FLOW IN THE SURFACE-3K FT LAYER
INDICATIVE OF MODERATE SURGE...AND WHERE DEWPOINT AT KYUM VALID 09Z
WAS 26C/79F. 23/00Z KTUS SOUNDING ALSO REFLECTED A MOISTURE INCREASE
DURING THE PAST 12-24 HOURS WITH PRECIP WATER VALUE NEAR 1.45 INCH.

BELIEVE ACTIVE CONVECTIVE PERIOD ON TAP FOR SE AZ LATER TODAY INTO
THIS EVENING AS SHORTWAVE TROUGH INITIALLY OVER SRN CA MIGRATES
EWD...PROVIDING THE SYNOPTIC SCALE ASCENT/FORCING WITH THE
AFOREMENTIONED AVAILABLE MOISTURE NECESSARY TO PRODUCE SCATTERED-
NUMEROUS THUNDERSTORMS ACROSS THIS FORECAST AREA. HAVE ADJUSTED
INHERITED POPS UPWARD TODAY INTO THIS EVENING TO REFLECT THIS
NOTION. ANY SHOWERS/THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON
MAY BECOME MARGINALLY SEVERE...AND HEAVY RAINFALL SUFFICIENT FOR
FLASH FLOODING NOT OUT OF THE QUESTION GIVEN INCREASED MOISTURE
SUPPLY. HAVE GIVEN THOUGHT TOWARD ISSUANCE OF FLASH FLOOD WATCH...
BUT WILL DEFER TO DAYSHIFT GIVEN LOW CONFIDENCE THAT WIDESPREAD
HEAVY RAINS WILL OCCUR. ACTIVITY TO DECREASE IN COVERAGE/INTENSITY
LATER TONIGHT...BUT WILL MAINTAIN LOW-GRADE POPS AFTER MIDNIGHT
MAINLY TUCSON VICINITY EWD AS SHORTWAVE TROUGH MOVES NEWD.

SCATTERED AFTERNOON/EVENING THUNDERSTORMS AGAIN WED CENTRAL/ERN
SECTIONS WITH ISOLATED TSTMS WEST. HIGH PRESSURE ALOFT INITIALLY
OVER TX WILL GRADUALLY MIGRATE WWD AND BECOME CENTERED OVER THE AREA
BY THE WEEKEND. 23/00Z GFS EXTENSION KEEPS ENOUGH MID-LEVEL MOISTURE
ACROSS SE AZ TO WARRANT LOW-GRADE POPS MAINLY DURING THE AFTERNOONS/
EVENINGS INTO THE WEEKEND AND EARLY NEXT WEEK.

OPTED TO TRIM INHERITED DAYTIME MAX TEMPS TODAY A FEW DEGREES GIVEN
EXPECTED PRECIP SCENARIO. DAYTIME MAX TEMPS BY THE END OF THE WEEK
AND THIS WEEKEND EXPECTED TO TREND EITHER CLOSE TO...OR SLIGHTLY
ABOVE...SEASONAL NORMALS FOR LATE AUGUST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Cruz

When
August 23, 9:30 AM MST to 11:45 AM MST
Where
Santa Cruz County, 2 mi S of Amado
Property damage
$5,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.667, -111.067

Two miles south of the Town of Amado a burm failed and caused two to three feet of water to run through a local farm, causing damage to crops and equipment in the field.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469209.